Coumadin Overdose

Treatment for a Coumadin Overdose

The antidote for an overdose with Coumadin is vitamin K. In mild cases, vitamin K tablets can be taken by mouth. In more serious cases, an injection may be necessary. These treatments must be done carefully. If too much vitamin K is given, this can reverse the effect of Coumadin so much that it is no longer effective for preventing blood clots. If too little is given, the risk of bleeding will persist. A careful balance (in which both the vitamin K and Coumadin dosages may need adjustment) must be achieved.
 
In severe cases, blood or plasma transfusions can be given to help reverse a Coumadin overdose. In all cases, the patient should be evaluated for bleeding (including less obvious internal bleeding) and appropriate measures should be taken to control the bleeding.
 
It is important that you seek medical attention immediately if you believe that you may have taken too much Coumadin.
 
Written by/reviewed by: Kristi Monson, PharmD; Arthur Schoenstadt, MD
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
Other Articles in This eMedTV Presentation
eMedTV Links
Copyright © 2006-2014 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.